Melatonin: Personal and social consequences

Last modified: Sunday, 31. May 2009 - 5:13 pm

The long-term Personal and social consequences of routinely using melatonin are not known. It is known, however, that millions of people take over-the-counter melatonin preparations containing very large doses of melatonin relative to the amount produced by the human body or contained in foods. Even less is known about its interaction with other drugs or “natural remedies.” Many experts are concerned that such large-scale use of a hormone may not be safe. Serious health implications of using melatonin may not be discovered until many people have placed themselves at risk.
Melatonin can cause unpleasant side effects, even when taken for a short period of time. The use of melatonin has been linked to sleepiness, confused thinking, rapid heartbeat, chills, headache, inability to sleep, and itching. People who experience these symptoms when using melatonin should contact their health care provider.

Leave a comment

You have to be logged in, to leave a comment.